Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Omaha, NE

May 10, 2002Gage County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2002, 10:24 PM CDT for Gage County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 10:24 PM CDT (03:24 UTC)
Expired
May 10, 2002, 11:00 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Gage County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110324
SVROMA
NEC067-110400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1024 PM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GAGE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1100 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF CLATONIA...OR ABOUT 10 MILES
  NORTHWEST OF BEATRICE...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  CORTLAND
  ADAMS

IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL UP TO ONE INCH IN 
DIAMETER...HEAVY RAIN AND DANGEROUS LIGHTNING.  GET TO A REINFORCED 
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4037 9706 4022 9692 4043 9645 4053 9672

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT FRI MAY 10 2002

FORECAST CHALLENGES FOCUS AROUND THUNDERSTORMS AND TEMPERATURES IN
NEAR TERM.

SFC HIGH PRESSURE HAS SHIFTED TO THE EAST WHILE CYCLOGENESIS IS
OCCURING ON LEE SIDE OF ROCKIES OVR CO.  THIS PUTS REGION UNDER
RETURN FLOW TODAY AND TONIGHT. GRADIENT INCREASES THROUGH THE LATE
AFTERNOON HOURS AND WINDS WL BE ON THE BREEZY TO WINDY CATEGORY
THROUGH THE NIGHT. 12Z UPPER AIR ANALYSIS SHOWS 500 MB TROF OVR
WESTERN COAST STATES.  AT 850 MB...DEWPOINTS WERE INTO THE MID TEENS
OVER ERN TEXAS AND ADVECTING INTO SRN OK.

WARM AND MOIST ADVECTION WL CONTINUE THROUGHOUT THE NIGHT.  WARM
ADVECTION PRECIP WL PERSIST THRU MUCH OF THE OVERNIGHT HOURS AND
SPREAD INTO ALL OF CWA THRU EARLY SAT AFTERNOON. 850 MB JET
INCREASES TO AROUND 60-70KTS BY MORNING.  THUNDERSTORMS MAY GET
GOING OVERNIGHT ON THE NOSE OF THIS JET OVER EXTREME SRN ZONES WITH
850MB DEWPOINTS INCREASING TO 10-12C.  HOWEVER...APPEARS BEST
DYNAMICS MAY LIE FUTHER TO THE SOUTH AND WEST.

UPPER TROF IS EXPECTED TO MOVE INTO THE FOUR CORNERS REGION BY EARLY
TOMORROW AFTERNOON...KICKING A SERIES OF SHORTWAVES INTO THE CENTRAL
PLAINS. WARM FRONT SETS UP ACROSS KS TONIGHT AND MODELS VARY ON HOW
FAR NORTH THEY BRING IT ON SAT.  THIS HAS A MAJOR IMPACT ON THE
FORECAST AS FAR AS COVERAGE OF THUNDERSTORMS AND TEMPERATURES
SATURDAY AFTERNOON.  ETA HAS PROGRESSIVELY BEEN GOING FUTHER NORTH
WITH MODEL RUNS COMPARED TO THE AVN.  ETA BRINGS THE FRONT JUST N OF
OMA.  WL GO WITH A BLEND OF THE TWO.  WITH AN UNSTABLE ATMOSPHERE IN
PLACE SOUTH OF THIS FEATURE AND GOOD JET DYNAMICS OVERHEAD...WILL
CONTINUE LIKELY POPS AS FRONT GETS PUSHED SWD BY COLDER AIRMASS TO
THE NORTH.  THUNDERSTORMS LIKELY TO BREAK OUT IN THE MID TO LATE
AFTERNOON ALONG THIS FRONT AND PERSIST THROUGH THE EVENING HOURS
ACROSS SERN NEB AND SWRN IA WHERE CAPE VALUES OF UP TO 3100J/KG ARE
PROGGED WITH SFC DEWPOINTS IN THE UPPER 60S.  SEE SWODY2 FOR
DETAILS.

CDFNT PUSHES THRU RAPIDLY ON SAT NIGHT.  MAY HAVE SOME LINGERING
PRECIP OVR EXTREME SERN ZONES ON SUN MORNING SO HAVE CONTINUED SOME
MENTION THERE.  HIGH PRESSURE FILLS IN BEHIND THIS AND LOOKS LIKE A
RELATIVELY DRY PATTERN THRU THE FIRST HALF OF THE WORK WEEK.  MODELS
DISAGREE ON TIMING LATE IN THE EXTENDED.  WL BRING NEXT METION OF
PRECIP ON THU INTO FRI WITH AN AREA OF LO PRES DEVELOPING OVR CO AND
SWRLY UPPER LEVEL FLOW KICKING OUT MORE SHORTWAVES.

GRIFFIS
...

305 AM CDT FRI MAY 10 2002

RIDGE OF HIGH PRESSURE EXTENDS ACROSS THE FORECAST AREA THIS MORNING
WITH BAND OF MID LEVEL CLOUDS DEVELOPING IN WARM ADVECTION ZONE.

MODELS CONTINUE WITH BASIC TREND OF PAST RUNS IN DEVELOPING RETURN
FLOW OVER AREA TODAY AS HIGH SHIFTS EAST AND LOW PRESSURE ORGANIZES
OVER COLORADO.  PRECIP LIKELY TO OVERSPREAD AREA TONIGHT IN STRONG
LOW LEVEL WARM ADVECTION PATTERN HELPED ALONG BY 40-60KT H85 JET
WITH ETA SHOWING STRONGEST FLOW.  MAIN CHALLENGE COMES ON SATURDAY
WITH TEMPERATURES AS AVN AND ETA PLACE WARM FRONT IN VICINITY OF
SERN BORDER WITH ETA GIVING IT A MORE NORTHWARD POSITION.  WILL
BASICALLY GO WITH AN INTERMEDIATE POSTION OF THE FRONT BETWEEN THE
TWO MODELS ON SATURDAY.  AS A RESULT HAVE BOOSTED HIGHS ON SATURDAY
A BIT OVER SRN PARTS OF THE FA.  CONTINUED WITH MENTION OF PRECIP
SATURDAY AND SATURDAY NIGHT MOST AREAS AND INTO SUNDAY MORNING FOR
SERN PARTS OF CWA AS FRONT PUSHES SOUTH INTO THE SOUTHERN PLAINS.

LITTLE CHANGE IN THE EXTENDED PART OF THE FORECAST WITH MON-WED
STILL LOOKING DRY. REMOVED PRECIP FROM THU PERIOD AS ECMWF SLOWER
IN MOVEMENT OF WESTERN TROF.

FOBERT

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL
DAVE THEOPHILUS AT 402-359-5166.

.OMA...NONE.

GRIFFIS

In the hours before

Special weather statement, May 10, 5:00 PM CDT, 5 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT FRI MAY 10 2002

STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED THROUGH TONIGHT
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

LOW LEVEL MOISTURE WILL INCREASE ACROSS THE AREA WITH SOUTHERLY
WINDS TONIGHT.	SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
FAIRLY WIDESPREAD DURING THE NIGHT.  ALTHOUGH A FEW STORMS COULD
PRODUCE GUSTY WINDS OR SMALL HAIL...ORGANIZED SEVERE WEATHER IS
NOT EXPECTED.

A LOW PRESSURE CENTER SHOULD MOVE FROM WESTERN KANSAS EARLY
SATURDAY TO SOUTHEAST NEBRASKA BY SATURDAY EVENING.   SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BE OVER MUCH OF THE AREA IN THE
MORNING...AND A FEW MAY BECOME SEVERE.	BY LATE AFTERNOON...A
COLD FRONT WILL BE PUSHING SOUTHEAST ACROSS THE AREA.  THIS COULD
BE A FOCAL POINT FOR SEVERE STORM DEVELOPMENT.	THE MOST LIKELY
AREA IS SOUTHEAST OF A LINE FROM SEWARD NEBRASKA TO HARLAN IOWA.
HAIL AND STRONG WINDS ARE THE MAIN THREATS. STORM SPOTTERS SHOULD
LISTEN FOR UPDATES CONCERNING THE SITUATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:55 AM CDTSevere Thunderstorm WarningOAXJefferson35 min
May 11, 3:35 PM CDTSevere Thunderstorm WarningOAXJefferson55 min
May 11, 4:01 PM CDTTornado WarningOAXJefferson29 min
May 11, 4:13 PM CDTSevere Thunderstorm WarningOAXGage62 min
May 11, 4:31 PM CDTSevere Thunderstorm WarningOAXLancaster29 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningOAXPawnee24 min
May 11, 6:26 PM CDTSevere Thunderstorm WarningOAXRichardson64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.